Get access

Acute hepatic injury following treatment of a long-acting insulin analogue overdose necessitating urgent insulin depot excision

Authors


Dr Fionuala Creagh, Department of Diabetes and Endocrinology, Northern General Hospital, Herries Road, Sheffield, S5 7AU, UK. E-mail: fionuala.creagh@sth.nhs.uk

Abstract

Diabet. Med. 29, 232–235 (2012)

Abstract

Background  A 26-year-old man with Type 1 diabetes presented with an overdose of 4800 units of the long-acting insulin analogue, glargine (Lantus). Glucose supplementation of approximately 800 g/day was associated with acute hepatic injury.

Methods  On day 4, a depot of insulin was excised from the patient’s abdominal wall; this was followed by a reduction in his glucose requirements and improvement in liver function.

Conclusions  This report highlights the risk of acute hepatic injury during the treatment of insulin overdose and the importance of careful glucose supplementation. It also demonstrates how earlier excision of an insulin depot could potentially prevent this problem and hasten recovery.

Ancillary